was originally published on this site
Antibiotics are a powerful line of defense against bacterial infections. However, they can sometimes cause side effects, such as diarrhea and liver damage.
Some foods can reduce these side effects, while others may make them worse. This article explains what you should and shouldn’t eat during and after antibiotics.
What Are Antibiotics?
Antibiotics are a type of medication used to treat bacterial infections. They work by killing the infection or preventing it from spreading. There are many different types of antibiotics.
Some are broad-spectrum, meaning they act on a wide range of disease-causing bacteria. Others are designed to kill certain species of bacteria. Antibiotics are very important and effective at treating serious infections. Yet, they can come with some negative side effects.
For example, excessive antibiotic use can damage your liver. One study has shown that antibiotics are the most common medication to cause liver injury (1, 2).
Antibiotics may also have negative effects on the trillions of bacteria and other microbes living in your intestines. These bacteria are collectively known as the gut microbiota.
In addition to killing disease-causing bacteria, antibiotics may kill healthy bacteria (3, 4, 5). Taking too many antibiotics can drastically change the amounts and types of bacteria within the gut microbiota, especially in early life (6, 7, 8). In fact, only one week of antibiotics can change the makeup of the gut microbiota for up to a year (9).
Some studies have shown that changes to the gut microbiota caused by excessive antibiotic use in early life may even increase the risk of weight gain and obesity (10). Furthermore, the overuse of antibiotics can lead to antibiotic resistance, making them ineffective at killing disease-causing bacteria (11).
Finally, by changing the types of bacteria living in the intestines, antibiotics can cause intestinal side effects, including diarrhea (12).
Take Probiotics During and After Treatment
Taking antibiotics can alter the gut microbiota, which can lead to antibiotic-associated diarrhea, especially in children. Fortunately, a number of studies have shown that taking probiotics, or live healthy bacteria, can reduce the risk of antibiotic-associated diarrhea (13, 14). One review of 23 studies including nearly 400 children found that taking probiotics at the same time as antibiotics could reduce the risk of diarrhea by more than 50% (15).
A larger review of 82 studies including over 11,000 people found similar results in adults, as well as children (16). These studies showed that Lactobacilli and Saccharomyces probiotics were particularly effective.
However, given that probiotics are usually bacteria themselves, they can also be killed by antibiotics if taken together. Thus, it is important to take antibiotics and probiotics a few hours apart.
Probiotics should also be taken after a course of antibiotics in order to restore some of the healthy bacteria in the intestines that may have been killed. One study showed that probiotics can restore the microbiota to its original state after a disruptive event, such as taking antibiotics (17).
If taking probiotics after antibiotics, it may be better to take one that contains a mixture of different species of probiotics, rather than just one.
Eat Fermented Foods
Certain foods can also help restore the gut microbiota after damage caused by antibiotics. Fermented foods are produced by microbes and include yogurt, cheese, sauerkraut, kombucha and kimchi, among others. They contain a number of healthy bacterial species, such as Lactobacilli, which can help restore the gut microbiota to a healthy state after antibiotics.
Studies have shown that people who eat yogurt or fermented milk have higher amounts of Lactobacilli in their intestines and lower amounts of disease-causing bacteria, such as Enterobacteria and Bilophila wadsworthia (18, 19, 20).
Kimchi and fermented soybean milk have similar beneficial effects and can help cultivate healthy bacteria in the gut, such as Bifidobacteria (21, 22). Therefore, eating fermented foods may help improve gut health after taking antibiotics.
Other studies have also found that fermented foods may be beneficial during antibiotic treatment. Some of these have shown that taking either normal or probiotic-supplemented yogurt can reduce diarrhea in people taking antibiotics (23, 24, 25).
Eat High-Fiber Foods
Fiber can’t be digested by your body, but it can be digested by your gut bacteria, which helps stimulate their growth.
As a result, fiber may help restore healthy gut bacteria after a course of antibiotics.
High-fiber foods include:
- Whole grains (porridge, whole grain bread, brown rice)
Studies have shown that foods that contain dietary fiber are not only able to stimulate the growth of healthy bacteria in the gut, but they may also reduce the growth of some harmful bacteria (26, 27, 28). However, dietary fiber can slow the rate that the stomach empties. In turn, this can slow the rate at which medicines are absorbed (29).
Therefore, it is best to temporarily avoid high-fiber foods during antibiotic treatment and instead focus on eating them after stopping antibiotics.
Eat Prebiotic Foods
Unlike probiotics, which are live microbes, prebiotics are foods that feed the good bacteria in your gut. Many high-fiber foods are prebiotic. The fiber is digested and fermented by healthy gut bacteria, allowing them to grow (30). However, other foods are not high in fiber but act as prebiotics by helping the growth of healthy bacteria like Bifidobacteria.
For example, red wine contains antioxidant polyphenols, which are not digested by human cells but are digested by gut bacteria. One study found that consuming red wine polyphenol extracts for four weeks could significantly increase the amount of healthy Bifidobacteria in the intestines and reduce blood pressure and blood cholesterol (31).
Similarly, cocoa contains antioxidant polyphenols that have beneficial prebiotic effects on the gut microbiota. A couple studies have shown that cocoa polyphenols also increase healthy Bifidobacteria and Lactobacillus in the gut and reduce some unhealthy bacteria, including Clostridia (32, 33).
Thus, eating prebiotic foods after antibiotics may help the growth of beneficial gut bacteria that have been damaged by antibiotics.
Avoid Certain Foods That Reduce Antibiotic Effectiveness
While many foods are beneficial during and after antibiotics, some should be avoided. For example, studies have shown that it can be harmful to consume grapefruit and grapefruit juice while taking certain medications, including antibiotics (34, 35).
This is because grapefruit juice and many medications are broken down by an enzyme called cytochrome P450. Eating grapefruit while on antibiotics can prevent the body from breaking down the medication properly. This can be harmful to your health. One study in six healthy men found that drinking grapefruit juice while taking the antibiotic erythromycin increased the amount of the antibiotic in the blood, compared to those who took it with water (36).
Foods supplemented with calcium may also affect antibiotic absorption. Studies have shown that foods supplemented with calcium can reduce the absorption of various antibiotics, including ciprofloxacin and gatifloxacin (37, 38).
However, other studies have shown that calcium-containing foods like yogurt don’t have the same inhibitory effect (39). It could be that only foods that are supplemented with high doses of calcium should be avoided when taking antibiotics.
The Bottom Line
Antibiotics are important when you have a bacterial infection. However, they can sometimes cause side effects, including diarrhea, liver disease and changes to the gut microbiota.
Taking probiotics during and after a course of antibiotics can help reduce the risk of diarrhea and restore your gut microbiota to a healthy state.
Eating high-fiber foods, fermented foods and prebiotic foods after taking antibiotics may also help reestablish a healthy gut microbiota.
However, it is best to avoid grapefruit and calcium-fortified foods during antibiotics, as these can affect the absorption of antibiotics.
Written by Ruairi Robertson, PhD
Post originally appeared on Healthline